Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 268, NWS Sioux Falls, SD

October 31, 2000Dakota County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 31, 2000, 6:18 PM CST for Dakota County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2000, 6:18 PM CST (00:18 UTC)
Expired
Oct 31, 2000, 7:00 PM CST
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dakota County, NE

The radar

The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS53 KFSD 010018
SVRFSD
NEC043-010100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CST TUE OCT 31 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA

* UNTIL 700 PM CST

* AT 616 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EMERSON...OR ABOUT 21 MILES SOUTH OF
  PONCA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUBBARD AROUND 640 PM CST
  JACKSON AROUND 655 PM CST

A TORNADO WAS REPORTED EARLER WITH THIS STORM IN THURSTON COUNTY 
NEBRASKA. BE ALERT. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:40 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Oct 31, 2:40 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CST TUE OCT 31 2000

CURNT SHWRS AND TSTMS MOVG NWD FROM KS INTO NE BLEND WITH EXPECTATIONS
ALG WITH FCST...AND STRNGTHNG WIND AND THERMAL FIELDS TO BEAR OUT
RISK OF SVR STRMS OVER AREA TNGT. LATEST SHIF NEWD FRTHR INTO AREA
OF SVR RSK ON SWODY1 ALSO FITS ALL THIS. IN FACT THINK IT BEST TO
CARRY AT LEAST SOME MENTN OF SVR IN ALL ZNS TNGT FOR THIS RPDLY MOVG
LOW TOPPED CONVECTION. PRIME RISK SHUD BE HAIL ERY...THEN ANOTHER
ROUND LIKELY LATE TNGT AND THAT CUD BRING STG WNDS ALSO AS LO LVL
WND FIELDS STRENGTHEN MORE. WILL KEEP VERY HI POPS TNGT WITH SHWRS
AND TSTMS...THEN THINK THERE SHUD BE PLENTY OF ACTVTY EITHR IN MRNG
FOR WED OR REDEVLPG DURG DAY...SO WILL CARRY LIKELY POPS FOR WED.
MODELS TRY TO CARRY COOLR AIR OVER AREA BY ERY WED AFTN BUT THINK
THIS CUD BE TOO FAST A LTL WHICH ID WHAT THE GUIDNCE HAS BEEN DOING
ALL ALG. AVN ESPECIALLY SEEMS TO PUSH THINGS ALG TOO FAST. COOLR AND
STILL SOMEWHAT UNSTBL AND MOIST AIR WILL FLOW INTO AREA FOR WED NGT
AND THU. WILL ACCORDGLY KEEP CHC SHWRS FOR THESE PDS AS UPR LO LIFTS
NEWD THRU AREA.

GUIDNCE TEMPS LOOK LIKE A HALFWAYS DECENT GUESS MOST PDS BUT COOLNG
LOOKS A LTL FAST IN HI TEMPS FOR WED. FWC BETTR THAN FAN ALL ARND.
PRBLY BECAUSE FAN BASED ON AVN WHICH SEEMS NOT ONLY TO MOVE SYS TOO
FAST BUT BRING COOLR AIR IN TOO STGLY...DONT THINK WE WILL BE 2 BLO
ZERO AT H8 AT 12Z THU.

EXTNDED FCST LOOKS LIKE A DRY ONE WITH KINDA COOL TEMS...BLO FREEZG
FOR LOWS AND 40S TO LOWER 50S FOR HIGHS. WITH UPPR LO STILL HOLDG
SWAY TO THE N AND THEN MOVG E...NEXT SYS DIGGNG DEEP INTO SWRN U.S.
SHUD NOT BE KICKED OUT SOON ENUF TO BRING PCPM THRU THE WEEKEND. MRF
AGN HAD SLOWED DOWN ON THIS AND LOOKS REASNBL.

.FSD...NONE
WILLIAMS

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.